Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suffer from seasonal allergies. Taking levocetrizine. Can I take phenylephrine? What are the contents of this medication?

I am suffering from seasonal allergies. The symptoms are runny nose, irritation in nose, sneezing etc. I take Levocetirizine which usually helps but some times it does not stop runny nose.Than I use Sinerest the combination contains Phenylephrine + Caffeine + Chlorpheniramine Maleate + Paracetamol . This relieves the problem. My question is - instead of this combination taking only Phenylephrine should be sufficient ? If yes is there any preparation that contains only Phenylephrine ? Thanks in advance.
Asked On : Fri, 29 Mar 2013
Answers:  2 Views:  149
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hello, Phenylephrine is added in the combination because it relieves nasal block. It does not have anti allergic action and does not help in runny nose. Chlorpheniramine in this combination is useful for seasonal allergy and is the substitute for Levocetirizine. Chlorpheniramine is more effective than Levocetirizine but it causes drowsiness.
So, Phenylephrine alone will not help for seasonal allergy. Nasal drops containing only Phenylephrine are available as nasal decongestant. Besides, Phenylephrine drops can cause sneezing as side effect & may aggravate your problem.
Answered: Fri, 29 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Michelle Gibson James's  Response
Hi, thanks for using healthcare magic

The phenylephrine is a decongestant and would relieve nasal congestion and may have a slight effect on the runny nose, however you would still need an antihistamine.
The antihistamine would help with the runny nose and the sneezing.
The older antihistamines such as chlorpheniraimine, work better but are associated with drowsiness.

In addition you may want to consider the use of a topical nasal spray such as nasonex, rynase, rhinocort,flonase or beconase. These would also help relieve your symptoms.

In persons with severe symptoms where there is minimal relief with all of the medication mentioned above, medication such as singulair may be considered. This is a mast cell inhibitor which means it stops the histamine from being released in the first place , it is used in persons with rhinosinusitis and in asthmatic.

I hope this helps
Answered: Fri, 29 Mar 2013
I find this answer helpful

4 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor